This article is a US Government work and is in the public domain in the USA.
Description of hypersensitivity adverse events following administration of heparin that was potentially contaminated with oversulfated chondroitin sulfate in early 2008†
Article first published online: 26 JUL 2010
Published in 2010 by John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 19, Issue 9, pages 921–933, September 2010
How to Cite
McMahon, A. W., Pratt, R. G., Hammad, T. A., Kozlowski, S., Zhou, E., Lu, S., Kulick, C. G., Mallick, T. and Dal Pan, G. (2010), Description of hypersensitivity adverse events following administration of heparin that was potentially contaminated with oversulfated chondroitin sulfate in early 2008. Pharmacoepidem. Drug Safe., 19: 921–933. doi: 10.1002/pds.1991
- Issue published online: 25 AUG 2010
- Article first published online: 26 JUL 2010
- Manuscript Accepted: 10 MAY 2010
- Manuscript Revised: 6 MAY 2010
- Manuscript Received: 28 DEC 2009
- adverse events;
To characterize the nature of a heparin contaminant's clinical effects in cases reported to the Adverse Event Reporting System (AERS). The FDA received reports of heparin-associated adverse events (AEs) starting in late 2007–early 2008 during a national investigation of allergic-type events. The investigation identified Baxter Healthcare-brand heparin product due to its strongest association with the events. Later, oversulfated chondroitin sulfate (OSCS), a heparin-like contaminant, was discovered.
This study was a case series of heparin reports in AERS received 1 January 2008 to 31 March 2008. Variables considered were frequency of treatment settings, AEs, mortality; as well as heparin dose and OSCS contamination.
Five hundred seventy-four AERS cases (unduplicated reports) were identified and included. Of 94 cases with a fatal outcome, 68 reported at least one AE term from the list used to identify an allergic-type event. Nearly 75% of AEs in cases of IV administration (n = 170/233) reportedly occurred within 10 minutes, whereas over half of subcutaneous administration cases (n = 13/23) resulted in times-to-event of greater than 24 hours. Although cases with a time-to-event of less than 10 minutes appeared to correlate with higher levels of OSCS contamination, no clear differences were noted between high- and low-to-absent OSCS concentration lots with respect to AEs observed.
Intravenous administration and a higher OSCS concentration appeared to correlate with a more rapid onset of event. The FDA continues to monitor AEs associated with heparin use and has taken appropriate regulatory action to ensure a safe heparin drug supply. Published in 2010 by John Wiley & Sons, Ltd.